In the overwhelming majority of cases, there’s no clear cause for the development of myositis.
Viruses might be a trigger for autoimmune myositis. People with the HIV virus, which causes AIDS, can develop a myositis, as can people with a virus called HTLV-1. Some myositis cases have followed infection with the Coxsackie B virus.
There are reports of myositis following exposure to certain drugs. Among the drugs that have been suspected of contributing to myositis are carticaine (a local anesthetic), penicillamine (a drug used to lower copper levels in the body), interferon-alpha (mostly used to treat cancer and hepatitis), cimetidine (used to treat ulcers), carbimazole (to treat thyroid disease), phenytoin (used to treat seizures) and growth hormone. The vaccine for hepatitis B also has been implicated in some cases.
Recent research suggests that the mixing of blood cells of a mother and a fetus during pregnancy could lead to the later development of an autoimmune disease such as myositis in the mother or the child.